Alert archive / Iowa / Tornado Warnings in 1997

Tornado Warning 42, NWS Quad Cities, IA

July 27, 1997Clinton County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jul 27, 1997, 4:22 PM CDT for Clinton County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1997, 4:22 PM CDT (21:22 UTC)
Expired
Jul 27, 1997, 5:25 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Clinton County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2407 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WFUS1 KMLI 272123 RRA
TORMLI
IAC045-272225-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT SUN JUL 27 1997

* TORNADO WARNING FOR
  CLINTON COUNTY IN EAST CENTRAL IOWA

* UNTIL 525 PM CDT
 
* SOME LOCATIONS AFFECTED
  CALAMUS                            AROUND 425 PM CDT
  BUENA VISTA                        AROUND 425 PM CDT
  BLEIDORN                           AROUND 425 PM CDT
  GRAND MOUND                        AROUND 430 PM CDT
  DELMAR                             AROUND 435 PM CDT
  DEWITT                             AROUND 510 PM CDT

* AT 419 PM CDT...A POSSIBLE TORNADO WAS INDICATED BY QUAD CITIES
  IA DOPPLER RADAR 30 MILES WEST OF CLINTON OR 5 MILES WEST OF
  A WHEATLAND TO DELMAR LINE MOVING EAST AT 25 MPH.
 
DO NOT USE YOUR CAR TO OUTRUN A TORNADO. LEAVE THE CAR AND GO TO
A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...GO TO A DITCH OR
LOW SPOT.

HIRSCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:00 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 27, 2:00 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT SUN JUL 27 1997

SO FAR STORMS HAVE NOT POPPED SOUTH OF THE OUTFLOW/FRONT.  HOWEVER
STRONG/SVR STORM WITH RIGHT MOVEMNT&86 CELL BASED VIL APPROACHING
WESTERN PORTION OF CWA.  THIS STORM TRACKING ALONG BOUNDARY AND SO MAY
GET BUSY NEXT FEW HOURS.

MODELS ALL SHOW FRONT TO DROP SOUTH OF THE AREA WITH THE ETA IN A
BIGGER HURRY.  NGM AND AVN ARE SIMILAR AND SLOWER WITH FRONT KEEPING
SOME POPS INTO EARLY MONDAY MORNING I80 AND SOUTH.  BEST JET DYNAMICS
APROACH THE AREA LATE TONIGHT AND THERE4 THE BEST RAINS AFTER MIDNIGHT.

LIKELY POPS TONIGHT/POPS SOUTH OF I80 EARLY TOMORROW.  NEED MENTION OF
HVY RAIN OVERNIGHT.

CID 70/70   DBQ 66/70   MLI 71/70  BRL 73/70

HIRSCH

In the hours before

Local storm report, Jul 27, 3:29 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 PM CDT SUN JUL 27 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0410 PM    5 NW TIPTON               IA   TORNADO
07/27/97   CEDAR                          FUNNEL CLOUD REPORTED BY
                                          LAW ENFORCEMENT

0320 PM    CEDAR RAPIDS              IA   LIGHTNING
07/27/97   LINN                           MAN SERIOUSLY INJURED WHEN
                                          LIGHTNING HIT NEARBY TREE

TEH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:23 PM CDTSevere Thunderstorm WarningDVNIowa62 min
Jul 27, 3:36 PM CDTSevere Thunderstorm WarningDVNJohnson49 min
Jul 27, 3:43 PM CDTSevere Thunderstorm WarningDVNCedar62 min
Jul 27, 4:02 PM CDTTornado WarningDVNCedar58 min
Jul 27, 4:16 PM CDTTornado WarningDVNScott64 min

Nearby

Tornado Warnings in Iowa, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.